Cushing's Syndrome in Patients with HIV and Intraarticular Steroid Expsoure

Presentation Number: SAT 411
Date of Presentation: April 1st, 2017

Harleen Kaur Dehal*1, Asha Thomas2 and Joanne Hayes1
1Sinai Hospital of Baltimore, Baltimore, MD, 2Sinai Hospital, Baltimore, MD

Abstract

Introduction:

Ritonavir is known to cause inhibition of cytochrome P450 CYP3A4, a fact that is exploited in the various “Ritonavir boosted” regimens in patients with HIV. Though this works to our advantage in formulation of HAART (Highly Active Antiretroviral Therapy) regimens, it also results in altered metabolism of other medications, such as glucocorticoids.

Objective:

To describe iatrogenic Cushing’s (IC) in patients with HIV (on HAART) with exposure to intraarticular steroids and a review of the literature.

Design:

We present a series of 4 patients with HIV, on various “boosted” HAART regimens, who were diagnosed with secondary adrenal insufficiency. This is followed by a review of the literature and a comparison with our patient group, of the patient characteristics and the type of steroidal preparations that have been described to be associated with Cushing's.

Results:

Our patients were diagnosed with IC, with symptom onset related temporally to various intraarticular (IA) steroidal injections. Literature search suggests that though IC in HIV has been described, most of the cases reported were secondary to inhaled glucocorticoids. Ritonavir, the most commonly used medication to “boost” the levels of other protease inhibitors (PI), was associated with all the case reports that have been previously described. Although 3/4 patients in our cohort were on Ritonavir boosted therapies, one developed Cushing's while on treatment with a cobicistat boosted regimen.

The mean age of our patient population was 50, with an average of about 22 years on antiretroviral therapy. All patients received IA triamcinolone a minimum of 2 times within a span of 2-5 months. Although the steroid dosing and frequency were similar, the time to onset of symptoms varied widely, ranging from a minimum of 4 weeks to a maximum noted duration of 5 months. Recovery of their HPA axis occured within several months (~ 5.1). 48.8% of the patients described in literature required exogenous steroids, a finding similar to our cohort. All patients on presentation had undetectable serum cortisol which increased to an average 60 minute cortisol of 18.45mcg/dL at the time of resolution with complete symptom recovery.

Conclusion:

Awareness and strict pharmacovigilance is necessary when prescribing exogenous steroids to patients on HAART. Missing HPA axis suppression could have potentially disastrous consequences. Furthermore, the overlap of symptoms with PI associated lipodystrophy may sometimes delay diagnosis. We advocate a high clinical suspicion for IC in patients on HAART who receive any formulation of exogenous steroids. In tandem with the increasing life expectancy of patients living with HIV, age related health problems are also on a rise in this subgroup of patients. Hence, presentations similar to our cohort of patients are, now, more likely to be encountered in various clinical settings with steroid exposure.

 

Nothing to Disclose: HKD, AT, JH